off all medications for crohns

by John
(Mesa, AZ)

My son who was diagnosed with Crohn's in October of 2011 is currently on no medication at all. He was on Imuran 50mg per day and the dose was not increased due to some anemia issues which the physician was trying to resolve.


As my son has now moved out of state to attend optometry school, his previous gastroenterologist is reluctant to continue to manage his care since he now resides in a different state.

While he finds another physician, my concern is that he is not on any medication that can help keep him in remission.

Does anyone know if it's safe to be off all medications for a few months? He
is totally asymptomatic at the present.

Thanks,

John

Comments for off all medications for crohns

Click here to add your own comments

Pentasa NEW
by: Sarina

He had done very well with the Pentasa for almost a yr but started regressing she had recommended he take another med when 1st diagnosed in may 2012 but then his chrons went into remission, Friday we started the mild form chemo drug Mercaptopurine 50mg this med according to all info i've found is somewhat harmful to patients with chron's it is typically used for treating patients with lymphatic leukemia

Same Boat NEW
by: Anonymous

Can you taylor his Pentasa to his situation? I had undiagnosed Crohns from age 13 to 44! You have no clue how happy I was when they finally put me on Pentasa! However, I did find that at points I had too much in my system (since our digestive systems don't work normally) so I would cut back or come off of completely with my Dr.s permission. It works. Now...I can sense when I need to take more or less! Ask your doctor. Hope this helps. Also...realized that corn was my issue..including high fructose corn syrup or ground corn in food items. Pay attention to the labels.

Mercaptopurine treatment for my child? NEW
by: Sarina

I've been trying to find someone with younger children and Chron's disease? my son is 9 has had tummy troubles since he was born diagnoses then were food tolerance majority of his life, last yr diagnosed with this disease, we have been on pentasa 250mg 4xs daily since then, hes having lack of appetite loose bowel movements etc. again his gastro recommended we start this strong med and we did yesterday we're weary of the side effects and long term effects just wondered if anyone is in this situation?

off all medications for crohns NEW
by: Lydia D.

I understand your concern about his lack of therapy Crohn's can smoulder and cause damage without the owner being really aware.

I was without medication for over 12 years. I did admittedly have symptoms of mild Crohn's at certain periods in that time. Despite my Crohn's diagnosis, these periods of "feeling bad" were attributed to stress/psychosomatic disease by my GP who hadn't a clue about Crohn's. I should have pressed for a referal to a gastroenterologist, but I wasn't assertive enough.

I agree with Anna, as Crohn's is also a disease of malabsorption and malnutrition, I would urge your son to ensure that he is supplementing including a daily vitamin tablet, fish oil, etc. A child's dose may all that is necessary if he is asymptomatic. However, it will not harm him to take an adult multi-vitamin plus a 100% RDA vitamin B complex and zinc. The 8 B-complex vitamins (and vitamin C) are water soluble and the daily excess intake is shed out the body. The FDA recommends a top dose of 100 mg vitamin B6, which is the water-soluble B vitamin that shows any overt toxicity at a raised dose. This is way above the dose found in any multivitamin or B-complex tablet. It is dangerous to take elevated doses of the fat-soluble vitamins (A, D, E, K) - Google "polar bear liver and arctic explorers".

It is more likely that he had leukopaenia (disappearing white blood cells) than anaemia (disappearing red blood cells). The former is a known side-effect of Azathioprine (aka AZA or Imuran) and indicates toxicity - his liver enzymes were most likely also raised at the same time. Once this has happened he should not be put back on Azathioprine, but should try 6-Mercaptopurine (aka Purine), which is a metabolite of the pro-drug AZA and the actual active drug(see Wiki).

Following the anti-inflammatory diet would be beneficial.
http://www.drweil.com/drw/u/ART02012/anti-inflammatory-diet more on the Internet

Buy him a few packets of multivitamins for his birthday and make him promise to take one daily. In addition he should do plenty of sport, follow a good healthy nutritious diet, get plenty of sleep, do no drugs, and very moderate coffee/chocolate/sweets/fast food/alcohol/women, etc., and he should be OK.

He should ASAP locate a good frontline doctor who, at the first sign of increasing tiredness/gut problems, will refer him to a gastroenterologist for treatment and he should then consider follow up maintenance therapy for Crohn's. A healthy diet and not burning the candle at both ends is really critical in times of true remission.

Good luck on making him do all that! (I was a student once).

Lydia D.

Off medication Azathioprine NEW
by: Anna

I stopped taking Azathioprine myself as I found it caused more problems, like joint pain and tiredness.

I feel so much better now I am off this medication. I am taking fish oil, evening primrose oil and slippery elm. I was diagnosed in January 2011 and have been hospitalised twice. I saw my consultant today and he was happy with my blood results. I am trying to eat more alkalising meals.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask A Question About Crohn's Disease.